?

Log in

No account? Create an account

Previous Entry | Next Entry

Soooooo...

In a complete switch of topic, I have just made an appointment with my doctor, since my hair keeps falling out.

This started when I started taking Lyrica. A quick perusal of the side effects noted in studies of Lyrica shows that an infrequent, but not rare, side effect is alopecia.

Awesome. Now I need to see if there's anything my doctor can do. I think at the very least, I should get my thyroid function tested, since it's been 8 months since I stopped taking the damn stuff, and my hair is half as thick as it was before I started it (I started in August of 2008, and stopped February 2009).

(I also can't lose the last five pounds, but I've decided not to worry about that.)

What I'm worried about is that the Lyrica might have altered my thyroid function - it's not out of the realm of possibility, since it seemed to have a severe effect on my hypothalamus as far as appetite/hunger, and if it's affecting one thing, it might be affecting something nearby.

(By the way, reports from Lyrica users now coming in state weight gain of 30-60+ lbs over a few months to a year of use. So much for the "failure to put down the doughnut" theory as sole cause of weight gain.)

It still looks fine right now, since I had very thick hair, but it's now thinner, and while idly playing with my bangs this morning, I pulled out a significant amount of hair. My hair is currently down slightly below my waist.

It's not the end of the world - if my hair really starts to thin, I'm going to shave it all off and start playing with wigs and the bald look. I've always wondered what I'd look like as a blonde.

Comments

( 21 brains — Leave a chunk of brain! )
florentinescot
Nov. 3rd, 2009 07:01 pm (UTC)
What kind of hypothalamus effect are you having? I'm grazing All.The.Time -- it's almost like being on prednisone except that I'm not hungry! :-(

My hair is much thinner of late, I'm wondering about thyroid too -- but I've never had lyrica.
attack_laurel
Nov. 3rd, 2009 07:09 pm (UTC)
The hypothalamus controls the appetite and "fullness" signals in the brain - I had a gnawing "I haven't eaten a bite for three days" hunger ALL the time, even after eating several slices of pizza (normally, if I'm hungry, I'll eat two, and I'm full for hours). I literally never stopped being hungry, to the point of crying.

It's why I actually tried (and wrote about) all those diet pills - I was trying to get something to stop the hungry (which was not a cute orange fuzzball at that point, more of a giant all-consuming blob of evil).

If your thyroid is testing on the low end of normal, see if you can get your doctor to get its function up a bit - studies seem to be showing that the range of "normal" is too wide for many women, and the low end is actually edging into misfunction.
florentinescot
Nov. 3rd, 2009 07:32 pm (UTC)
nods. I hate that feeling. When I was on 80mg of Prednisone/day, I could eat until I was almost sick, and the "hungry" signal was trying to convince me that I hadn't put anything in my mouth for days on end! :-(

Good luck!

I'll see how that goes with the doc.
aeddie
Nov. 3rd, 2009 07:01 pm (UTC)
Firsthand report: Lyrica=weight gain. I gained about 50 pounds since starting it in 2006. Unfortunately I need it to remain moderately functional, as in being able to do more than 5 min of handwork at a time. I've given up on the completely handsewn outfit.
attack_laurel
Nov. 3rd, 2009 07:12 pm (UTC)
I'm sorry about not being able to sew, but I'm glad it's working for you. I guess it's a question of benefit/loss.

It worked for me briefly, then stopped, and the side effects became unbearable (I had all of the commony reported ones, which is why I'm wondering if the hair loss is one, too, since itstarted the same time). Opiates work best with fewest side effects, though I am usually in some level of "discomfort", I can manage on my current regimen.
aeddie
Nov. 3rd, 2009 07:24 pm (UTC)
The only effect I've gotten is weight gain. However it doesn't completely eliminate the pain so opiates and muscle relaxants are sometimes needed.
fiberferret
Nov. 3rd, 2009 08:55 pm (UTC)
have you tried gabapentin? I had trouble on Lyrica so that's what my doctor put me on. It's apparently related to lyrica but somehow missed out on all the good press Lyrica got. For me it had even better pain management effects without any bad side effects.
eithni
Nov. 3rd, 2009 09:18 pm (UTC)
The problem is that Neurontin/gabapentin was on the market for years as an epilepsy drug. 1) that makes people freaked out to take it if they are not epileptic and 2) it meant it went generic "too soon" after the alternative uses were discovered. Drug companies are greedy, though, so they just changed it a little, ran the appropriate tests (but very carefully not head-to-head with the less expensive gabapentin!), and marketed the crap out of the "new drug" Lyrica. Yay. >:(
weaverrhi
Nov. 3rd, 2009 07:20 pm (UTC)
How are your nails?
I'm on thyroid medicine for hypothyroidism and the two things I noticed were hair loss (it's half of what it used to be), my fingernails were also peeling and brittle all the time (they used to be super strong).
attack_laurel
Nov. 3rd, 2009 07:58 pm (UTC)
Re: How are your nails?
I wear fake nails all the time, so I can't tell. My toenails are a little more prone to snapping if I hit them against something, though.
(Deleted comment)
pinkleader
Nov. 3rd, 2009 08:04 pm (UTC)
Hope the DR. has something good to say. (They so rarely do.)

If it is any consolation, you looked lovely on Sat, and would rock the baldy, though I hope you don't have to.
damedini
Nov. 3rd, 2009 08:47 pm (UTC)
Hmm. Another possibility migh tbe if you're peri-menopausal or menopausal. I know many women lose hair with the hormonal changes.
eithni
Nov. 3rd, 2009 09:19 pm (UTC)
Is your hair falling out at the root or breaking off at the skin or lower?
attack_laurel
Nov. 4th, 2009 11:07 am (UTC)
Both. It snaps like nobody's business, and since I started taking the Lyrica, it's been coming out at the roots.

It's not really visible to other people, since my hair was so thick, but I can see a lot more scalp in between hairs than a year ago. :(
akgnome
Nov. 3rd, 2009 09:45 pm (UTC)
another symptom of hypothyroidism (which is the whole hair falling out thing) is abnormally dry skin, hard to tell as the weather is getting colder and dryer anyway. also, since hte thyroid controls metabolism, a slow-down in function would also lead to YOU slowing down, ie, always tired, sleeping like the dead, etc (more so than normal). i know that when my mom started having issues with her meds, she would sleep for days on end.

make sure that they test your T3 and T4as well as your TSH. many blood tests on hit on TSH, which you may be making enough of (it comes from the brain) but if the thyroid isn't converting the TSH to T3 and T4, it won't matter how much TSH your brain is spitting out.

Good Luck!!!
sarahbellem
Nov. 3rd, 2009 09:57 pm (UTC)
That bastard thyroid... I hope it's the root cause of your hair loss (har har), because it is a very easy thing to fix if it is the problem. If it's not, or your doctors are like mine have been in the past and are total nitwits when it comes to treating thyroid disorders, then it's going to suck having to fight that battle.

I've been thinking a lot about you lately. I have the pic of us on my nightstand. Not even my boyfriend has a picture on my night stand... ;)
attack_laurel
Nov. 4th, 2009 11:09 am (UTC)
Awwww! I have that same pic on the mirror by the front door, so I see it every day. I stick my favourite pictures there. :)

It's killing me that I'm not as commenty on LJ as I used to be - I actually feel a bit cut off! But the jacket uses up a lot of my limited time, so at least I'm getting something out of it.
victory_raven
Nov. 3rd, 2009 11:09 pm (UTC)
Meep. Hopefully your thyroid is ok and that the doctors are able to do something, as I love your hair.
malvoisine
Nov. 4th, 2009 01:41 am (UTC)
I had the same problem last year too & wasn't taking any meds. Mine was a combo of peri-menopause and anemia (due to horrific periods). Taking iron supplements & the hormones helped a ton. I initially thought mine was thyroid too due to some other symptoms. Hope it's something simple.
grnvixen
Nov. 4th, 2009 03:16 pm (UTC)
Beating the Thyroid Drum
As a victim of misdiagnosed hypothyroidism for most of my adult life (old PBI-style test kept reading 'normal'), which has left me with chronic metabloism/autoimmune issues, let me add my two cents worth to getting your thyroid checked, at a minimum, yearly. And do not settle for being told you are 'normal', ask for the actual figures and keep track of them.

The current test, TSH, measures the hormone your body sends out to trigger thyroid release, the higher it is, the more thyroid you body says it needs. 'Normal' range has been considered to be around 6 but studies are indicating this should probably be lower and, indeed, can vary widely from person to person. YOU know YOURSELF. If you are tired and draggy don't chalk it up to needing a good nights sleep. Push your doc to take this seriously and, if not, switch to anther doctor.

Yes, I am a bit militant on this. There are many reasons for thyroid malfunction, all easily treatable when caught early as my cancer was. If ignored however thyroid issues can cause serious longterm health issues.
( 21 brains — Leave a chunk of brain! )

Latest Month

April 2017
S M T W T F S
      1
2345678
9101112131415
16171819202122
23242526272829
30      

Tags

Powered by LiveJournal.com